Alert archive / Kansas / Severe Thunderstorm Warnings in 2025
Severe Thunderstorm Warning 39, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 17, 2025, 3:27 AM CDT for Pottawatomie County, Riley County, Wabaunsee County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 17, 2025, 3:27 AM CDT (08:27 UTC)
- Expired
- Apr 17, 2025, 4:00 AM CDT
- In force
- 33 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Pottawatomie County, KS, Riley County, KS, Wabaunsee County, KS
The radar
The Topeka radar (KTWX), 33 km from the middle of the area, began a volume at 08:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.5 hours before the alert went out and 325 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 85 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 3508 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
901
WUUS53 KTOP 170827
SVRTOP
KSC149-161-197-170900-
/O.NEW.KTOP.SV.W.0039.250417T0827Z-250417T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
327 AM CDT Thu Apr 17 2025
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Southeastern Riley County in northeastern Kansas...
Northwestern Wabaunsee County in east central Kansas...
Southwestern Pottawatomie County in northeastern Kansas...
* Until 400 AM CDT.
* At 327 AM CDT, a severe thunderstorm was located over Ogden, moving
east at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
McFarland, Wamego, Keats, St. George, Louisville, Manhattan, and
Ogden.
This includes Interstate 70 between mile markers 316 and 330.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3905 9623 3906 9650 3907 9650 3907 9671
3909 9671 3909 9673 3908 9673 3908 9674
3909 9674 3909 9677 3927 9677 3931 9624
TIME...MOT...LOC 0827Z 261DEG 44KT 3912 9672
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Reese2 follow-up statements
231
WWUS53 KTOP 170843
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
343 AM CDT Thu Apr 17 2025
KSC149-161-197-170900-
/O.CON.KTOP.SV.W.0039.000000T0000Z-250417T0900Z/
Riley-Wabaunsee-Pottawatomie-
343 AM CDT Thu Apr 17 2025
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 AM CDT
FOR SOUTHEASTERN RILEY...NORTHWESTERN WABAUNSEE AND SOUTHWESTERN
POTTAWATOMIE COUNTIES...
At 342 AM CDT, a severe thunderstorm was located 4 miles southeast of
Manhattan, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
St. George, Louisville, McFarland, Manhattan, and Wamego.
This includes Interstate 70 between mile markers 316 and 330.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3907 9661 3927 9659 3930 9624 3905 9623
3906 9650 3907 9650
TIME...MOT...LOC 0842Z 265DEG 35KT 3915 9653
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Reese357
WWUS53 KTOP 170857
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
357 AM CDT Thu Apr 17 2025
KSC149-161-197-170907-
/O.EXP.KTOP.SV.W.0039.000000T0000Z-250417T0900Z/
Riley-Wabaunsee-Pottawatomie-
357 AM CDT Thu Apr 17 2025
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RILEY...
NORTHWESTERN WABAUNSEE AND SOUTHWESTERN POTTAWATOMIE COUNTIES WILL
EXPIRE AT 400 AM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However, small
hail and gusty winds are still possible with this thunderstorm.
&&
LAT...LON 3907 9661 3927 9659 3930 9624 3905 9623
3906 9650 3907 9650
TIME...MOT...LOC 0857Z 261DEG 44KT 3918 9630
$$
ReeseWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 17, 2:17 AM CDT, 1 hour 10 minutes earlier. Its key messages:
- After early morning storms depart, dry and near record warm this afternoon. Elevated fire danger central KS.
- Shower and thunderstorm chances return Friday PM and last through the weekend. Some rain likely for entire area, best chance for over 1" across east-central KS.
Area forecast discussion, Apr 17, 2:17 AM CDT, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
217 AM CDT Thu Apr 17 2025
.KEY MESSAGES...
- After early morning storms depart, dry and near record warm this
afternoon. Elevated fire danger central KS.
- Shower and thunderstorm chances return Friday PM and last
through the weekend. Some rain likely for entire area, best
chance for over 1" across east-central KS.
&&
.DISCUSSION...
Issued at 215 AM CDT Thu Apr 17 2025
As low pressure deepens over the High Plains ahead of the
approaching trough, scattered thunderstorms have developed this
morning in an area of strong 700 mb WAA. These storms are relatively
high-based, with model soundings suggesting bases around 750 mb.
This is limiting effective shear to around 25-30 kts, keeping storms
from becoming too organized thus far. Still, with around 1000-1500
J/kg of MUCAPE and mid-level lapse rates around 8-8.5 C/km (as per
RAP mesoanalysis and the 0z sounding), a hail threat persists with
any stronger and persistent updraft. The main zone of WAA shifts
east of the area by around sunrise, shifting any storm potential
east along with it. The rest of today will be dry and warm, with the
area resting under the 850 mb thermal ridge axis. Strong mixing of
these warm mid-level temps will help temperatures reach 90 across
most of the area. The warmest and driest conditions look to be
across portions of central KS west of a dryline. Combined with gusty
southwest winds, this will lead to very high fire danger in this
area.
Overnight and into Friday morning, a cold front will press southeast
across the area, turning winds to the northwest. This frontal
passage looks mostly dry, given capping from the very warm mid-level
temps. By Friday evening, confidence is high that the front will be
fully through the area. This will keep the main surface-based severe
thunderstorm risk to our southeast. However a few elevated storms
with a marginal hail risk do look likely to redevelop across east-
central KS, where some modest instability remains north of the
front. Weak isentropic ascent north of the boundary continues into
Saturday, supporting at least persistent low clouds and perhaps some
brief light showers. Saturday night into Sunday, the main upper low
lifts northeast across the area. Strong DCVA will support more
widespread showers and thunderstorms. Weak instability should limit
any severe threat, with the main impact being a widespread, soaking
rain. The 50th percentile of 48 hour QPF through Monday morning is
over a quarter inch across all but far northwest portions of the
forecast area, and over an inch across east-central KS. Temperatures
stay cool Saturday and Sunday given the widespread clouds and rain,
around or below 60 degrees.
After a brief break Monday, shower/thunderstorm chances return
Tuesday into Wednesday as southwest flow aloft again sets up. A
couple shortwaves look to move through this flow across the area,
though with plenty of variability in the exact details at this
range. At any rate, southerly flow will help more mild temperatures
return, with highs generally in the 70s Mon-Wed.
&&
.AVIATION /06Z TAFS THROUGH 06Z FRIDAY/...
Issued at 1204 AM CDT Thu Apr 17 2025
Scattered thunderstorms increase in coverage over the next
few hours and move west to east across the terminals, eventually
moving east of KTOP by around 11z. Ceilings with this activity
stay solidly VFR. Winds stay primarily southerly throughout the
day, increasing to around 15 kts with higher gusts during the
day.
&&
.FIRE WEATHER...
Issued at 215 AM CDT Thu Apr 17 2025
Very warm temperatures and very dry air behind a dryline will create
a few hours of very high fire danger across central KS this
afternoon. RH will fall into the 10-20 percent range while southwest
winds reach 15-20 mph sustained with gusts 25-30 mph. Greening up
fuels will limit fire danger some, but any fires that occur with any
still dormant fuels could spread quickly.
&&
.CLIMATE...
Issued at 214 AM CDT Thu Apr 17 2025
April 17 Daily Record Forecast
Topeka 90 (1954) 90
Concordia 90 (1926) 94
April Monthly Record
Topeka 97 on April 6, 1893 and April 25, 2012
Concordia 100 on April 20, 1902
&&
.TOP WATCHES/WARNINGS/ADVISORIES...
None.
&&
DISCUSSION...Reese
AVIATION...Reese
FIRE WEATHER...Reese
CLIMATE...ReeseHazardous weather outlook, Apr 17, 2:21 AM CDT, 1 hour 6 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 221 AM CDT Thu Apr 17 2025 KSZ008>012-020>024-026-034>040-054>056-058-059-180730- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 221 AM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for central Kansas, east central Kansas, north central Kansas and northeast Kansas. .DAY ONE...Today and tonight. Scattered thunderstorms will continue east across the area through sunrise, and a few of these could be severe. Large hail will be the main hazard. Very high fire danger is expected across portions of central KS this afternoon due to gusty winds, warm temperatures, and very low humidity. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. A few strong to severe thunderstorms are again possible across far east-central KS Friday evening. Large hail will again be the main hazard. && More detailed information can be found at: www.weather.gov/media/top/DssPacket.pdf
In the hours before
Special weather statement, Apr 17, 2:14 AM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
214 AM CDT Thu Apr 17 2025
KSZ021-035-036-170800-
Geary-Clay-Dickinson-
214 AM CDT Thu Apr 17 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN DICKINSON...
NORTHWESTERN GEARY AND SOUTHERN CLAY COUNTIES THROUGH 300 AM CDT...
At 214 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Ada to near Manchester.
Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Wakefield, Milford Lake, Milford, Talmage, Manchester, Longford, and
Oak Hill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3933 9737 3931 9700 3929 9696 3922 9696
3922 9685 3914 9685 3914 9683 3913 9683
3910 9685 3900 9737
TIME...MOT...LOC 0714Z 260DEG 45KT 3923 9793 3909 9728
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ReeseSpecial weather statement, Apr 17, 2:29 AM CDT, 58 minutes before
Special Weather Statement
National Weather Service Topeka KS
229 AM CDT Thu Apr 17 2025
KSZ022-035>038-170815-
Wabaunsee-Geary-Dickinson-Riley-Morris-
229 AM CDT Thu Apr 17 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN DICKINSON...GEARY...
SOUTHERN RILEY...NORTHERN MORRIS AND SOUTHWESTERN WABAUNSEE COUNTIES
THROUGH 315 AM CDT...
At 229 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles west of Chapman to near Latimer.
Movement was northeast at 50 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Alma, Chapman, Latimer, Eskridge, Parkerville, White City, Junction
City, Alta Vista, Milford Lake, Moonlight, Keats, Grandview Plaza,
Volland, Woodbine, Dwight, Manhattan, and Ogden.
This includes Interstate 70 between mile markers 279 and 326.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3902 9725 3928 9662 3921 9652 3920 9656
3918 9655 3919 9652 3917 9651 3917 9646
3887 9604 3867 9680
TIME...MOT...LOC 0729Z 246DEG 42KT 3896 9708 3874 9681
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ReeseSpecial weather statement, Apr 17, 2:42 AM CDT, 45 minutes before
Special Weather Statement
National Weather Service Topeka KS
242 AM CDT Thu Apr 17 2025
KSZ021-034-035-170815-
Clay-Dickinson-Ottawa-
242 AM CDT Thu Apr 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN DICKINSON...OTTAWA
AND SOUTHWESTERN CLAY COUNTIES THROUGH 315 AM CDT...
At 241 AM CDT, Doppler radar was tracking a strong thunderstorm near
Ada, moving east at 40 mph.
HAZARD...Strong wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Hail damage to outdoor objects and
vegetation is possible.
Locations impacted include...
Delphos, Culver, Niles, Minneapolis, Tescott, Manchester, Longford,
Wells, Oak Hill, Bennington, and Ada.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3929 9793 3931 9722 3896 9738 3896 9793
TIME...MOT...LOC 0741Z 265DEG 36KT 3915 9782
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ReeseLocal storm report, Apr 17, 3:07 AM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
307 AM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0121 AM Non-Tstm Wnd Gst 5 SSW Emporia 38.33N 96.20W
04/17/2025 M58 MPH Lyon KS ASOS
KEMP Emporia.
&&Special weather statement, Apr 17, 3:12 AM CDT, 15 minutes before
Special Weather Statement
National Weather Service Topeka KS
312 AM CDT Thu Apr 17 2025
KSZ022>024-036-038-039-170900-
Wabaunsee-Geary-Shawnee-Pottawatomie-Riley-Jackson-
312 AM CDT Thu Apr 17 2025
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL GEARY...RILEY...
NORTHWESTERN SHAWNEE...CENTRAL WABAUNSEE...POTTAWATOMIE AND
SOUTHWESTERN JACKSON COUNTIES THROUGH 400 AM CDT...
At 312 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles west of Riley to 8 miles southeast of
Volland. Movement was northeast at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Hail damage to outdoor objects
and vegetation is possible.
Locations impacted include...
Alma, Maple Hill, Olsburg, St. George, Louisville, Emmett, Wheaton,
Wamego, Westmoreland, Tuttle Creek Lake, St. Marys, Ogden, Rossville,
Riley, Randolph, Belvue, Willard, Delia, Silver Lake, and McFarland.
This includes Interstate 70 between mile markers 303 and 353.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3957 9627 3907 9576 3887 9632 3909 9684
3924 9696 3938 9696 3957 9663
TIME...MOT...LOC 0812Z 238DEG 37KT 3930 9693 3887 9627
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
ReeseSpecial weather statement, Apr 17, 3:14 AM CDT, 13 minutes before
Special Weather Statement
National Weather Service Topeka KS
314 AM CDT Thu Apr 17 2025
KSZ021-034-035-170845-
Clay-Dickinson-Ottawa-
314 AM CDT Thu Apr 17 2025
...A STRONG THUNDERSTORM WILL IMPACT NORTHERN DICKINSON...
SOUTHEASTERN OTTAWA AND SOUTHERN CLAY COUNTIES THROUGH 345 AM CDT...
At 314 AM CDT, Doppler radar was tracking a strong thunderstorm over
Bennington, moving east at 55 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor hail damage to outdoor
objects and vegetation is possible.
Locations impacted include...
Wakefield, Chapman, Niles, Moonlight, Talmage, Manchester, Longford,
Wells, and Bennington.
This includes Interstate 70 between mile markers 283 and 289.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3922 9750 3923 9696 3897 9696 3896 9770
TIME...MOT...LOC 0814Z 265DEG 50KT 3905 9757
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ReeseThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 11:29 PM CDT | Special Weather Statement | TOP | Wabaunsee | 31 min |
| Apr 17, 1:52 AM CDT | Special Weather Statement | TOP | Ottawa | 38 min |
| Apr 17, 2:14 AM CDT | Special Weather Statement | TOP | Clay | 46 min |
| Apr 17, 2:29 AM CDT | Special Weather Statement | TOP | Geary, Wabaunsee | 46 min |
| Apr 17, 2:42 AM CDT | Special Weather Statement | TOP | Ottawa | 33 min |
| Apr 17, 2:45 AM CDT | Severe Thunderstorm Warning | TOP | Geary, Riley, Wabaunsee | 30 min |
| Apr 17, 3:12 AM CDT | Special Weather Statement | TOP | Pottawatomie, Riley, Wabaunsee | 48 min |
| Apr 17, 3:14 AM CDT | Special Weather Statement | TOP | Ottawa | 31 min |
| Apr 17, 3:56 AM CDT | Special Weather Statement | TOP | Wabaunsee | 49 min |
| Apr 17, 4:11 AM CDT | Severe Thunderstorm Warning | TOP | Wabaunsee | 19 min |
| Apr 17, 4:30 AM CDT | Special Weather Statement | TOP | Wabaunsee | 45 min |
| Apr 17, 4:47 AM CDT | Special Weather Statement | TOP | Franklin | 58 min |
| Apr 17, 5:20 AM CDT | Special Weather Statement | TOP | Franklin | 25 min |
| Apr 17, 5:27 AM CDT | Severe Thunderstorm Warning | TOP | Franklin | 18 min |
| Apr 17, 5:37 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Franklin | 38 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.